wendy82551
  • 3 replies
  • 361 views
  • 2 followings
wendy82551, December 13,  2020  10:59am EST

Saying Hello

I've had permanent atrial fibrillation for thirty years. I rarely felt symptoms, and really, the only reason I knew I had afib was because my doctor told me so. Over the years, a number of heart issues ensued. I had aortic stenosis, requiring the implant of a TAVR valve. In the past couple of years, I have developed high blood pressure and recently ended up in the hospital. During that stay, it was determined that I needed a pacemaker. Since that implantation, I have actually felt the afib palpitations, etc. fairly regularly. I don't know if they're related or not, but I am very discouraged by my situation and not really clear on how to move forward. (Oh, I also have heart failure, possibly the result of years of afib?) I eat right, don't drink or smoke, but exercising is a problem, although I try. I'm 69 years old, retired (due to the pandemic), and live alone. As I said, I'm discouraged and could use some advice or personal experiences from other people in similar situations.

3 Replies
  • grandscheme
    grandscheme, December 13,  2020  11:38am EST

    Good morning Wendy!

    You write: "Since that implantation, I have actually felt the afib palpitations, etc. fairly regularly. I don't know if they're related or not, but I am very discouraged by my situation and not really clear on how to move forward." Have you consulted with the cardiologist/electrophysiologist handling your care on whether they are related?

    I, too, have afib, but it is episodic and I always know when I go into it and out again. Then I had a pacemaker implanted three years ago for an unrelated issue.

    I seldom have afib now due to intitation in January of a drug, dofetilide, which has worked beautfully for me. (It does not, for everyone.)

    Now when I have a very occasional incident of afib I can feel some taps by the PM and (trying to recall the conversation with my device clinic) it may be because the PM feels the heart rate going up and down and clicks in when it starts to drop. Mine was placed for sinus node concerns and low heart rate. The PM stands guard over that!

    While I can in no way diagnose for you, I would encourage you  to get some good answers from your healthcare providers!!

    I've found that understanding WHY something is happening is half the battle. I'm rooting for you, Wendy. I also live alone and can recommend NO NEWS WATCHING but plenty of watercoloring at a diningroom table and contacts by phone with people you like to help lessen any stress. Get a cat or a fish or an ant farm! Best of luck!🌷

    PS. Drinking water is one of my least favorite things, but I do it all day, sips adding up to about five or six glasses, plus I stay away from salty foods.

  • Thumper2
    Thumper2, December 14,  2020  9:56am EST

    Wendy, you have gotten some good advice from Grandscheme.  I would add:  are you seeing an electrophysiologist (EP)?  They are the cardiologists who specialize in treating AFib.  An EP could advise you on whether or not  dofetilide (Tikosyn) might be helpful for you.   As Grandscheme says, not everyone finds it useful -- my husband does, but  I did not.  An EP could also discuss with you whether or not ablations would be  of help to you.  After I was in AFib for 10 years, with very few symptoms, my new cardiologist told me my heart was in terriible condition and sent me to an EP (it's a long story after that!).  There are more ways of treating AFib than there used to be --  an EP is the one with whom to discuss these options.  And self-education may  also be of help to you.  Websites such as StopAfib.org and those of the Cleveland Clinic and Mayo  Clinic are very good.  Education should help you feel a greater sense of power over your condition.

    Grandscheme also mentions the need to stay hydrated.  You  mention you are trying to exercise.  Both of these things are boring,  but  they are essential!   I  have a treadmill and I read from my Kindle while treading -- that's helpful in forcing myself to exercise.  Please keep us posted as to how you are doing!   All the best--

    Thumper2  (Judy)

  • Thumper2
    Thumper2, December 14,  2020  10:07am EST

    Wendy, I forgot to ask you  what medications you are taking.  I  certainly hope you are on a "blood thinner" to prevent stroke,which can be the worst part of AFib.  I am on Warfarin --  not everyone finds it possible  to use, but there are several newer (and much more expensive) ones  available  now.    I  also take Altace for  blood pressure.  

    Thumper2  (Judy)

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active